Pills warning from UEA scientists

MARK NICHOLLS Researchers from UEA have warned of the dangers of taking antidepressants with painkillers.In their findings, they suggest that such a combination can substantially increase the risk of bleeding from the stomach.

MARK NICHOLLS

Researchers from UEA have warned of the dangers of taking antidepressants with painkillers.

In their findings, they suggest that such a combination can substantially increase the risk of bleeding from the stomach.

The concerns centre on the antidepressant drugs, selective serotonin reuptake inhibitors known as SSRIs, which are recommended by the National Institute of Health and Clinical Excellence (NICE).

Dr Yoon Loke, a clinical pharmacologist at UEA's School of Medicine, Health Policy and Practice, said: “While the SSRIs on their own carry only a small risk of harm, this risk becomes much more serious when they are taken in combination with painkillers.”

SSRIs are very widely used in the UK, with more than 18 million prescriptions issued last year, probably to about 1.5 million patients. Similarly, painkillers such as ibuprofen are widely used and can be purchased from supermarkets and pharmacies without prescription.

Most Read

The new research was undertaken by Dr Loke with colleagues at Wake Forest University in the US with the results published in the journal Alimentary Pharmacology & Therapeutics.

UEA say there have been existing concerns over SSRIs harming the stomach, but the threat from combined SSRI and painkiller use had not previously been established. The new research confirms that SSRIs double the risk of bleeding from the stomach, but when taken together with painkillers, the risk increases by six times.

The findings are based on analysis of four studies covering more than 153,000 patients, which estimates that over a period of one year, one in every 106 patients taking SSRIs together with painkillers will require hospital admission due to bleeding in the stomach.

The researchers also looked in detail at more than 100 cases of patients who suffered bleeding in the stomach related to SSRIs and found that two-thirds of the patients were taking painkillers at the same time.

Dr Loke added: “If you have a history of stomach ulcers or indigestion then SSRIs may not be the best choice for treating your depression. There are other antidepressants which seem to be less harmful.”

He also advised patients on SSRIs: “If you do need to take a painkiller, drugs such as paracetamol may be a safer choice, rather than the non-steroidal anti-inflammatory drugs like ibuprofen.”

Become a Supporter

This newspaper has been a central part of community life for many years. Our industry faces testing times, which is why we're asking for your support. Every contribution will help us continue to produce local journalism that makes a measurable difference to our community.

Become a Supporter